Alert archive / Nebraska / Flash Flood Warnings in 2005
Flash Flood Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Apr 5, 2005, 8:53 PM CDT for Franklin County, Harlan County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2005, 8:53 PM CDT (01:53 UTC)
- Expired
- Apr 6, 2005, 3:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
Counties Franklin County, NE, Harlan County, NE
The radar
The Grand Island radar (KUEX), 60 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3245 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGID 060155 FFWGID NEC061-083-060800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HASTINGS NE 853 PM CDT TUE APR 5 2005 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA * UNTIL 300 AM CDT * AT 852 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN OVER FRANKLIN...OR ABOUT 29 MILES NORTHEAST OF PHILLIPSBURG....MOVING WEST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... BLOOMINGTON... NAPONEE... HARLAN COUNTY DAM... HUNTLEY... ALMA... BE ESPECIALLY AWARE OF HIGH WATER NEAR LOCHILE CREEK...REBECCA CREEK...CROW CREEK...AND THE REPUBLICAN RIVER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY...AND YOU MAY BE SWEPT AWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3996 9878 4014 9875 4025 9949 3999 9953 $$ HEINLEIN
2 follow-up statements
000 WGUS73 KGID 060316 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1009 PM CDT TUE APR 5 2005 NEC061-083-060800- FRANKLIN NE-HARLAN NE- 1016 PM CDT TUE APR 5 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 300 AM CDT FOR HARLAN AND SOUTHERN FRANKLIN COUNTIES... ALTHOUGH RAINFALL HAS DECREASED ACROSS HARLAN AND SOUTHERN FRANKLIN COUNTIES THIS EVENING...RAIN AMOUNTS OF 1 TO 3 INCHES FROM EARLIER THUNDERSTORMS WILL PROVIDE A CONTINUED THREAT FOR AREAS OF FLOODING INTO THE EARLY MORNING HOURS. ADDITIONAL RAINFALL IS ALSO POSSIBLE THROUGH THE OVERNIGHT HOURS IN THE FORM OF SHOWERS AND ISOLATED THUNDERSTORMS...WHICH MAY PROVIDE ADDITIONAL FLOODING PROBLEMS... PARTICULARLY IN AREAS WHICH RECEIVED VERY HEAVY RAINFALL EARLIER. FLOODING CAN BE PARTICULARLY DANGEROUS AT NIGHT. REMEMBER TO NEVER DRIVE YOUR CAR INTO FLOODED AREAS AS THE WATER DEPTH MAY BE GREATER THAN YOU THINK. LAT...LON 3996 9878 4014 9875 4025 9949 3999 9953 $$ LAWRENCE
000 WGUS73 KGID 060546 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1246 AM CDT WED APR 6 2005 NEC061-083-060555- FRANKLIN NE-HARLAN NE- 1246 AM CDT WED APR 6 2005 ...THE FLASH FLOOD WARNING FOR EASTERN HARLAN AND SOUTHERN FRANKLIN COUNTIES IS CANCELED... THE HEAVY RAINFALL THAT PROMPTED THE FLASH FLOOD WARNING FOR EASTERN HARLAN AND SOUTHERN FRANKLIN COUNTIES HAS DECREASED IN COVERAGE OVER THE LAST HOUR. ALTHOUGH LIGHT TO OCCASIONALLY MODERATE RAIN WILL REMAIN POSSIBLE OVER THESE COUNTIES DURING THE NEXT FEW HOURS...RAINFALL RATES ARE NO LONGER EXPECTED TO CAUSE ANY FLASH FLOODING. FOR THIS REASON THE FLASH FLOOD WARNING IN EFFECT FOR EASTERN HARLAN AND SOUTHERN FRANKLIN COUNTIES HAS BEEN CANCELED. LAT...LON 3996 9878 4014 9875 4025 9949 3999 9953 $$ 04
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 3:58 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Apr 5, 3:58 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 258 PM CST TUE APR 5 2005 .SHORT TERM...TUESDAY AND WEDNESDAY. THERE ARE PLENTY OF CHALLENGES WITH THIS FORECAST. THE PRIMARY CHALLENGE RELATES TO SEVERE WEATHER POTENTIAL THIS AFTERNOON AND THEN THE HIGH WINDS ON THE BACK SIDE OF THE FRONT BY TONIGHT INTO TOMORROW. EARLY THIS AFTERNOON THE 994 MB SURFACE LOW WAS LOCATED ACROSS SOUTHWESTERN KANSAS WITH A FRONTAL CONVERGENCE ZONE EXTENDING NORTH THROUGH HAYS...KEARNEY...AND ALBION. THIS IS A VERTICALLY STACKED SYSTEM WITH CLOSED HEIGHT CONTOURS THROUGH 500 MB. STRONGEST WINDS ALOFT REMAIN WELL SOUTH ACROSS SOUTHERN KANSAS AND OKLAHOMA. HOWEVER...STRONGER WINDS AT 500 MB ARE NOSING UP THROUGH KANSAS. THE STACKED NATURE OF THE SYSTEM IS RESULTING IN A UNIDIRECTIONAL WIND PROFILE WITH LIMITED SHEAR AND HELICITY IN THE WARM SECTOR. SHEAR INCREASES ALONG AND BEHIND THE SURFACE BOUNDARY. SUNSHINE ACROSS CENTRAL KANSAS HAS RESULTED IN SURFACE BASED CAPE VALUES OF 1500 J/KG ACROSS OUR NORTH CENTRAL KANSAS COUNTIES. CONVECTION CONTINUES TO BREAK OUT ACROSS NORTH CENTRAL KANSAS JUST NORTH OF THE SURFACE LOW AND ALONG THE NOSE OF THE STRONGER WINDS ALOFT. STORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL KANSAS AND ROTATE NORTH AND EVEN NORTHWEST INTO SOUTH CENTRAL NEBRASKA THROUGH LATE AFTERNOON. STEEP MID LEVEL LAPSE RATES AND MODERATE CAPE VALUES WILL RESULT IN PRIMARILY A HAIL AND WIND EVENT. UNIDIRECTIONAL VERTICAL WIND PROFILE AND LIMITED WARM SECTOR SHEAR WILL GREATLY LIMIT ANY TORNADO THREAT. SEVERE THREAT WILL DECREASE BY LATE EVENING. HOWEVER...STRONG POST FRONTAL WINDS WILL STILL CAUSE PROBLEMS AND WIND ADVISORIES HAVE BEEN ISSUED. CHANCE OF SHOWERS WILL REMAIN IN THE FORECAST THROUGH WEDNESDAY WITH DECREASING POPS BY LATE WEDNESDAY. .LONG TERM...00Z THURSDAY THROUGH TUESDAY...FIRST PERIOD OF INTEREST IN THIS PERIOD WILL BE ENDING THE PRECIPITATION WEDNESDAY NIGHT. THE UPPER LOW FINALLY MOVES TO THE EAST WEDNESDAY NIGHT. UNTIL THEN THERE WILL BE SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE EASTERN PART OF THE FORECAST AREA. FOR THURSDAY AND FRIDAY...AN UPPER LEVEL RIDGE BUILDS INTO THE REGION WITH A SURFACE HIGH PRESSURE. THIS SHOULD ALLOW TEMPERATURES TO WARM BACK UP AGAIN. THERE ARE SOME DIFFERENCES IN THE MODELS WITH A SYSTEM THAT MOVES THROUGH THE CENTRAL PLAINS THIS WEEKEND AND EARLY NEXT WEEK. THE GFSLR IS FURTHER SOUTH THAN THE ECMWF. THIS SYSTEM MOVES SLOWLY THROUGH THE CENTRAL AND SOUTHERN PLAINS WITH A TROUGH THAT MOVES ACROSS THE FORECAST AREA. BOTH MODELS INDICATE THAT THERE WOULD BE PRECIPITATION IN THE AREA. BELIEVE THAT THERE WOULD BE SHOWERS AND THUNDERSTORMS INITIALLY...THEN CHANGE OVER TO A STRATIFORM RAIN. HAVE A CHANCE OF THUNDERSTORMS IN FROM LATE FRIDAY NIGHT THROUGH SUNDAY NIGHT...THEN RAIN MONDAY THROUGH MONDAY EVENING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR VALLEY...GREELEY...DAWSON...BUFFALO...GOSPER...PHELPS...KEARNEY... FURNAS...HARLAN AND FRANKLIN COUNTIES. HIGH WIND WATCH THIS EVENING THROUGH LATE WEDNESDAY FOR REMAINING NEBRASKA COUNTIES. KS...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR PHILLIPS AND ROOKS COUNTIES. HIGH WIND WATCH THIS EVENING THROUGH LATE WEDNESDAY FOR REMAINING KANSAS COUNTIES. && WESELY/JCB
Hazardous weather outlook, Apr 5, 12:16 PM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1216 PM CDT TUE APR 5 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-052300- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 1216 PM CDT TUE APR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS HAVE DEVELOPED ALONG A FRONTAL BOUNDARY IN NORTH CENTRAL KANSAS. STORMS WILL INCREASE IN COVERAGE AND INTENSITY BY EARLY AFTERNOON ALONG A FRONTAL BOUNDARY LOCATED ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. A FEW THUNDERSTORMS COULD BECOME SEVERE...WITH HAIL THE SIZE OF GOLFBALLS THE PRIMARY HAZARD. A WIND ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY FOR LOCATIONS ALONG AND WEST OF A LINE FROM ORD TO KEARNEY... FRANKLIN...AND STOCKTON. A WIND ADVISORY IS IN EFFECT THIS EVENING THROUGH WEDNESDAY ALONG AND EAST OF A LINE FROM ORD TO KEARNEY... FRANKLIN...AND STOCKTON. EXPECT NORTH WINDS AROUND 30 MPH WITH GUSTS TO AROUND 45 MPH THIS AFTERNOON IN THE WEST AND ACROSS THE ENTIRE AREA THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WIND ADVISORY IS IN EFFECT WEDNESDAY. NORTH WINDS WILL AVERAGE 30 TO 40 MPH WITH HIGHER GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. IN ADDITION...RAINFALL REPORTS WOULD ALSO BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)
In the hours before
Local storm report, Apr 5, 4:32 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 2 N ALTON 39.50N 98.95W
04/05/2005 1.75 INCH OSBORNE KS PUBLIC
&&
LAWRENCELocal storm report, Apr 5, 6:59 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 3 S FORMOSO 39.74N 97.99W
04/05/2005 1.00 INCH JEWELL KS PUBLIC
&&
LAWRENCELocal storm report, Apr 5, 7:12 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
712 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD SPEED 39.68N 99.42W
04/05/2005 PHILLIPS KS EMERGENCY MNGR
WATER REPORTED FLOWING SWIFTLY OVER 5 MILE ROAD.
&&
LAWRENCELocal storm report, Apr 5, 7:19 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
719 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL CAWKER CITY 39.51N 98.43W
04/05/2005 1.25 INCH MITCHELL KS PUBLIC
&&
LAWRENCELocal storm report, Apr 5, 8:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
807 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM FLASH FLOOD PHILLIPSBURG 39.75N 99.32W
04/05/2005 PHILLIPS KS EMERGENCY MNGR
VERY HEAVY RAINFALL COUNTYWIDE WITH MANY REPORTS OF
FLOODING.
&&
LAWRENCELocal storm report, Apr 5, 8:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
837 PM CDT TUE APR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL HASTINGS 40.59N 98.39W
04/05/2005 0.75 INCH ADAMS NE EMERGENCY MNGR
HAIL COVERING THE GROUND AROUND HIGHWAY 6
&&
LAWRENCEThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:48 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 42 min |
| Apr 5, 7:56 PM CDT | Severe Thunderstorm Warning | GID | Adams | 34 min |
| Apr 5, 7:57 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 63 min |
Nearby
Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.